Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Raleigh, NC

March 27, 2007Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 27, 2007, 6:29 PM EDT for Nash County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2007, 6:29 PM EDT (22:29 UTC)
Expired
Mar 27, 2007, 7:00 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 6:35 PM EDTHAIL 0.75Red Oak, NCSPOTTER REPORT OF PENNY SIZE HAIL COVERING THE GROUND IN RED OAK.
Mar 27, 6:40 PM EDTHAIL 0.755 Nw Rocky Mount, NCA SPOTTER REPORTED PENNY SIZE HAIL AT EXIT 463 ON US HWY 64... NEAR NORTHERN NASH HIGH SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 272229
SVRRAH
NCC127-272315-
/O.NEW.KRAH.SV.W.0008.070327T2229Z-070327T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT TUE MAR 27 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NASH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RED OAK...OR ABOUT OVER NASHVILLE...MOVING
  SOUTHEAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH
  ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DORTCHES...
  SHARPSBURG...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3584 7786 3584 7790 3601 7805 3601 7805
      3608 7797 3613 7790 3613 7789 3602 7776
      3583 7784

$$

VINCENT
2 follow-up statements
000 
WWUS52 KRAH 272240
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
639 PM EDT TUE MAR 27 2007

NCC127-272315-
/O.CON.KRAH.SV.W.0008.000000T0000Z-070327T2315Z/
NASH NC-
639 PM EDT TUE MAR 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT 
FOR EASTERN NASH COUNTY...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHARPSBURG BY 700 PM EDT

AT 635 PM...THE PUBLIC REPORTED PENNY SIZED HAIL COVERING THE GROUND 
NEAR RED OAK. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3584 7786 3584 7790 3601 7805 3601 7805
      3608 7797 3613 7790 3613 7789 3602 7776
      3583 7784

$$

VINCENT
000 
WWUS52 KRAH 272300
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT TUE MAR 27 2007

NCC127-272308-
/O.CAN.KRAH.SV.W.0008.000000T0000Z-070327T2315Z/
NASH NC-
658 PM EDT TUE MAR 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NASH COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING IN EASTERN NASH COUNTY HAS 
WEAKENED AND MOVED INTO EDGECOMBE COUNTY...THEREFORE THE WARNING HAS 
BEEN CANCELLED. 

A SEPARATE SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH 
CENTRAL NORTHWEST NASH COUNTY UNTIL 730 PM.

LAT...LON 3584 7786 3584 7790 3601 7805 3601 7805
      3608 7797 3613 7790 3613 7789 3602 7776
      3583 7784

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:55 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 27, 2:55 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT TUE MAR 27 2007

.SHORT TERM /TONIGHT THROUGH FRIDAY/...

TONIGHT: MSAS ANALYSIS HAS MAINTAINED A NARROW AREA OF LOW LEVEL
CONFLUENCE IN VICINITY OF THE VA BORDER SINCE EARLY MORNING. AIRMASS
HAS DESTABILIZED WITH SURFACE BASED LIFTED INDICES AROUND -2 TO -3
CELSIUS. THIS REGION ALSO IN ZONE OF SURFACE THETA-E ADVECTION.
HOWEVER MOISTURE APPEARS LIMITED AS LITTLE IN THE MANNER OF CU HAS
DEVELOPED IN THIS AREA. HAVE NOTICED A FEW ISOLATED CELLS DEVELOPING
ALONG BLUE RIDGE SINCE 1730Z. DUE TO PERSISTENCE OF SIGNALS
SUGGESTING POTENTIAL FOR CONVECTIVE DEVELOPMENT, PLAN TO MAINTAIN
SLIGHT CHANCE POPS ACROSS THE NORTHERN THIRD OF CWA THROUGH 02Z.
OTHERWISE...EXPECT PARTLY CLOUDY SKIES OVERNIGHT AS SURFACE BOUNDARY
GRADUALLY DRIFTS SWD THEN STALLS OVER REGION. THIS FRONT MAY POOL
MOISTURE ALONG IT, RESULTING IN AREAS OF FOG BY EARLY WED MORNING.
WENT WITH MIN TEMPS COMPARABLE TO MINS RECORDED THIS MORNING WHICH
ARE NEAR OR A LITTLE ABOVE MOS GUIDANCE. -WSS

WEDNESDAY THROUGH FRIDAY: THE MID LEVEL VORTEX OVER THE SOUTHERN
PLAINS THIS AFTERNOON IS STILL ON TRACK TO DAMPEN OUT AS IT RIDES
NORTHEAST ATOP THE MEAN RIDGE OVER THE SOUTHEAST STATES. THE
BACKDOOR FRONT REMAINS TO OUR NORTH THROUGH WEDNESDAY ALTHOUGH A
WEAK WIND SHIFT BOUNDARY DOES DROP SOUTHWARD INTO THE CWA. WITH
INCREASING POSITIVE VORTICITY ADVECTION LATE IN THE DAY AS THE
SHORTWAVE APPROACHES... COMBINED WITH INCREASING UPPER DIVERGENCE
AND RISING INSTABILITY ASSISTED BY DAYTIME INSOLATION... EXPECT A
GOOD CHANCE OF SHOWERS AND STORMS ACROSS THE NORTHERN CWA BY LATE IN
THE DAY. THE EXISTING FORECAST SHOWS THIS TREND WELL AND IS
SUPPORTED BY THE CONSENSUS OF MODEL GUIDANCE... AND HAVE MADE ONLY
MINOR ADJUSTMENTS. WITH WARM TEMPERATURES AND DEWPOINTS IN THE MID
50S TO AROUND 60... CAPES CLIMB TO NEARLY 1000 J/KG WITH TOTAL
TOTALS EXCEEDING 50 AND 0-6 KM SHEAR AROUND 30-35 KTS... SO A FEW
STORMS COULD BECOME STRONG. HIGHS SHOULD BE SIMILAR TO TODAY IF NOT
A BIT WARMER... 81-85. AS THE UPPER TROUGH DIGS OVER THE
NORTHWESTERN ATLANTIC... THE COLD FRONT SHOULD HAVE LITTLE TROUBLE
PLOWING SOUTHWARD THROUGH THE MIDATLANTIC REGION WEDNESDAY NIGHT
INTO THURSDAY MORNING. WITH FRONTAL CONVERGENCE ACTING ON COPIOUS
MOISTURE IN PLACE AND POOLING OF HIGH PRECIPITABLE WATER VALUES...
HAVE NUDGED POPS UPWARD TO LIKELY ACROSS THE NORTH AND EAST
WEDNESDAY NIGHT AS THE FRONT DROPS SOUTH. EXPECT POPS TO TAPER OFF
THURSDAY MORNING... ALTHOUGH THE NAM AND GFS ARE AT ODDS WITH THE
NAM SHOWING MUCH MORE RAPID DRYING FROM THE NORTH-NORTHEAST BY
THURSDAY AFTERNOON. FOR NOW HAVE GONE WITH A SLOWER DRYING... A
COMPROMISE BETWEEN THE NAM AND GFS... UNTIL A BETTER HANDLE ON THE
CHARACTER OF THE INCOMING AIR MASS CAN BE ACHIEVED. HAVE GONE WITH
ATYPICAL HOURLY TEMPERATURES THROUGH THURSDAY... AS READINGS ARE
EXPECTED TO FALL SLOWLY THROUGH THE DAY WITH STRONG LOW LEVEL COLD
AIR ADVECTION. SKIES SHOULD BE CLEARING OUT THURSDAY NIGHT... WITH
PLENTY OF SUN FRIDAY UNDER THE NOSE OF STABLE HIGH PRESSURE FROM THE
NORTH. EXPECT HIGHS SLIGHTLY BELOW NORMAL... IN THE MID 60S. -GIH

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

EARLY IN THE EXTENDED RANGE THE SOUTHEAST STATES ARE INSULATED BY
MID LEVEL RIDGING AND SURFACE HIGH PRESSURE SHIFTING OFF THE
COAST... AND THUS EXPECT LITTLE IN THE WAY OF CLOUD COVER WELL INTO
SATURDAY. OP GFS LOW LEVEL THICKNESS FORECASTS HAVE HELD QUITE
STEADY THE LAST SEVERAL RUNS... VERY CLOSE TO CLIMATOLOGICAL VALUES
SATURDAY. YESTERDAYS GFS RUNS HAVE BEEN TRENDING SLOWER WITH THE
POSITIVELY TILTED TROUGH THAT SHIFTS FROM THE PLAINS NORTHEASTWARD
THROUGH THE LOWER GREAT LAKES & SEAWAY REGION SATURDAY THROUGH
MONDAY... BUT SINCE ITS 26/18Z RUN IS NOW A BIT FASTER. IN CONTRAST
THE 27/00Z ECMWF IS ROUGHLY 12 HOURS SLOWER BRINGING PRECIP THROUGH
NC... QUITE A CHANGE CONSIDERING IT HAD BEEN FAIRLY STABLE. WILL
CONTINUE TO SHOW THE BEST RAIN CHANCES ON SUNDAY... ALTHOUGH BASED
ON THE RAPIDLY WANING FORCING & HEIGHT FALLS AS THE TROUGH AMPLITUDE
DAMPENS AND THE LIMITED MOISTURE THROUGH THE COLUMN... WILL KEEP
POPS AS LOW CHANCES. THE MID LEVELS REALLY DONT COOL MUCH WITH THIS
SYSTEM... SO INSTABILITY IS MARGINAL ALTHOUGH STILL SUFFICIENT FOR
SCATTERED THUNDERSTORMS BASED ON THE DEGREE OF LOW LEVEL MOISTURE.
THICKNESSES DROP TO NEAR NORMAL MONDAY THEN JUMP BACK WELL ABOVE
NORMAL TUESDAY WITH PRIMARILY ZONAL MID LEVEL FLOW AND A WARM
TEXAS-SOURCE SURFACE HIGH BUILDING IN FROM THE SOUTHWEST. WILL GO
WITH PARTLY TO MOSTLY SUNNY SKIES BOTH DAYS... WITH SEASONABLE HIGHS
MONDAY WARMING TO ABOVE NORMAL READINGS TUESDAY. -GIH

&&

.AVIATION /18Z-18Z/...

VFR CONDITIONS EXPECTED THROUGH 18Z WED EXPECT FOR A 2-3 HOUR PERIOD
OF MVFR CONDITIONS DUE TO VISIBILITY RESTRICTION (FOG) EARLY WED
MORNING.

WEAK LOW LEVEL CONFLUENCE ACROSS THE NORTHERN PIEDMONT/NORTHERN
COASTAL PLAIN MAY TRIGGER/SUPPORT ISOLATED CONVECTION BETWEEN
21Z-02Z. CHANCE APPEARS TOO REMOTE TO MENTION IN TERMINAL FORECAST
AT THIS TIME.

MORE SIGNIFICANT COLD FRONT EXPECTED TO ADVANCE TOWARD CENTRAL NC
FROM THE NORTH WED AFTERNOON INTO WED EVENING. THIS FEATURE MAY
CAUSE A BETTER CHANCE OF SHOWERS AND T-STORMS WED AFTERNOON INTO WED
NIGHT ACROSS THE AREA.

AS FAR AS LOW LEVEL WINDS...EXPECT WESTERLY FLOW THROUGH EARLY
EVENING ACROSS THE REGION WITH A SWITCH TO A LIGHT NLY FLOW OVER THE
NORTH TONIGHT/EARLY WED. -WSS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WSS/HARTFIELD
LONG TERM...HARTFIELD
AVIATION...WSS
Hazardous weather outlook, Mar 27, 5:24 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
524 AM EDT TUE MAR 27 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
524 AM EDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCEPT FOR ISOLATED LATE DAY THUNDERSTORMS WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RFG

In the hours before

Special weather statement, Mar 27, 5:42 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT TUE MAR 27 2007

NCZ026-027-272245-
FRANKLIN-NASH-
542 PM EDT TUE MAR 27 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS FRANKLIN AND NASH COUNTIES
THROUGH 645 PM EDT...

AT 542 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CENTERVILLE...OR ABOUT 14 MILES EAST OF LOUISBURG...MOVING SOUTHEAST
AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RED OAK...
DORTCHES...BATTLEBORO.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

VINCENT
Special weather statement, Mar 27, 6:10 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT TUE MAR 27 2007

NCZ028-272315-
EDGECOMBE-
610 PM EDT TUE MAR 27 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS EDGECOMBE COUNTY THROUGH 715
PM EDT...

AT 610 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTHWEST OF WHITAKERS...OR ABOUT 7 MILES NORTH OF ROCKY MOUNT...
MOVING SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR KINGSBORO AROUND 630 PM EDT...
LEGGETT AROUND 635 PM EDT...TARBORO AROUND 645 PM EDT...PRINCEVILLE
AROUND 655 PM EDT...CONETOE AROUND 710 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VINCENT
Special weather statement, Mar 27, 6:17 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT TUE MAR 27 2007

NCZ007-272330-
PERSON-
INCLUDING THE CITY OF...ROXBORO
617 PM EDT TUE MAR 27 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN PERSON COUNTY
THROUGH 645 PM EDT...

AT 608 PM EDT... A STRONG THUNDERSTORM WAS LOCATED OVER EASTERN
PERSON COUNTY... MOVING SOUTHEAST AT AROUND 25 MPH.

SOME LOCATIONS EFFECTED BY THIS STORM INCLUDE BUSHY FORK... HURDLE
MILLS... AND TIMBERLAKE.

GUSTY WINDS TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THIS STORM.

BLS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 5:44 PM EDTSevere Thunderstorm WarningRAHNash46 min
Mar 27, 6:47 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.